The first of the 40 million Pfizer/BioNTech vaccines secured by the Government have been distributed to hospitals across the UK this week. Thousands of those at the top of the vaccination priority list are expected to receive the jab in the coming weeks. The Medicines and Healthcare Products Regulatory Agency (MHRA) said there had been two reports of anaphylaxis and one report of a possible allergic reaction since rollout began earlier this week.
Anaphylaxis is defined by the NHS as a “severe and potentially life-threatening reaction to a trigger such as an allergy”.
The head of the MHRA, Dr June Raine, said: “Any person with a history of anaphylaxis to a vaccine, medicine or food should not receive the Pfizer BioNTech vaccine.
“A second dose should not be given to anyone who has experienced anaphylaxis following administration of the first dose of this vaccine.
“Anaphylaxis is a known, although very rare, side effect with any vaccine.
“Most people will not get anaphylaxis and the benefits in protecting people against Covid-19 outweigh the risks.”
Dr Raine added the UK “can be completely confident” that the Pfizer/BioNTech vaccine has met the regulatory agency’s “robust standards of safety, quality and effectiveness”.
A small number of allergic reactions were reported during the Pfizer/BioNTech phase three trials.
Peter Openshaw, past-president of the British Society for Immunology and professor of experimental medicine at Imperial College London, said there is “a very small chance” of an allergic reaction with any vaccine.
“Currently the MHRA has specifically stated that if you have a history of anaphylaxis, to a vaccine, medicine or food you should not receive the Pfizer/BioNtech vaccine.
“There has been no comments so far regarding allergies and the development of other COVID-19 vaccines.”
Dr Thompson added: “Penicillin does not form part of the Pfizer/BioNtech vaccine.
“However, a vaccine works through stimulating your immune system.
“The MHRA has warned that those with severe allergic reactions, such as a severe penicillin allergy, may be at risk of having an allergic response to the vaccine.”
Published at Thu, 10 Dec 2020 13:53:00 +0000